Kansas, 2004

Hail in Kansas, May 10, 2004

May 10, 2004 · NWS GLD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 10, 1:55 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, May 10, 1:55 PM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT MON MAY 10 2004

.DISCUSSION...DEFINITELY A LOT OF FORECAST CHALLENGES NEXT 72 HOURS
IN TERMS OF FRONTAL AND OUTFLOW BOUNDARY POSITIONS AND RESULTANT
IMPACT ON TEMPERATURE AND PRECIPITATION POTENTIAL.

MODELS IN GENERAL AGREEMENT THAT SURFACE LOW ACROSS EASTERN COLORADO
IS FORECAST TO DRIFT SOUTHEAST TODAY.  THIS WILL ALLOW COOLER AIR BEHIND
SYNOPTIC COOL FRONT/OUTFLOW BOUNDARIES TO SPREAD INTO NW THIRD OF
THE FORECAST AREA.  BUT BY THIS AFTERNOON...THE APPROACH OF THE
WESTERN US UPPER TROUGH WILL MAKE ITSELF FELT IN THE AREA AS STRONG
CYCLOGENESIS ENSUES OVER THE NORTHERN ROCKIES.  THIS WILL RESULT IN
THE DEVELOPMENT OF A STRONG SOUTHEAST LOW LEVEL FLOW BY LATE IN THE
DAY WHICH WILL BRING DEEPER MOISTURE NORTHWESTWARD AND EVENTUALLY WASH
OUT THE COLORADO LOW.

MAIN PROBLEM FOR TODAY BESIDES TEMPERATURES IS WHERE CONVECTION WILL
DEVELOP.  OUTFLOW BOUNDARY FROM EARLIER CONVECTION HAS ALREADY
SPREAD WELL SW OF GLD AND CURRENT ACTIVITY FROM MCCOOK TO HOXIE WILL
LIKELY REINFORCE THIS BOUNDARY.  CURRENT THINKING IS THAT BEST
POTENTIAL FOR AFTERNOON THUNDERSTORMS WILL BE ACROSS SW-W PART OF
FORECAST AREA WHERE MAIN SURFACE BOUNDARY WILL BE LOCATED AND WHERE
UPSLOPE FLOW MAY SEND A FEW STORMS BACK OUR WAY. MESOETA BRINGS DOWN
ANOTHER ROUND OF CONVECTION FROM NEBRASKA OVER EASTERN HALF OF CWA
DURING THE LATE MORNING TO EARLY AFTERNOON HOURS WHICH DOESNT SEEM
QUITE RIGHT.

BY TUESDAY THE SURFACE LOW OVER WESTERN DAKOTAS DOMINATES THE FLOW
WITH STRONG SOUTHERLY WINDS IN LOW LEVELS. A DRYLINE WILL SET UP
OVER EASTERN COLORADO BUT CONVERGENCE ALONG IT MAY NOT BE ALL THAT
STRONG.  NONETHELESS...WITH DECENT LOW LEVEL MOISTURE...MESOETA
DEVELOPS PRECIPITATION EAST OF DRYLINE WHICH THEN LOOKS TO TAKE OFF
DURING THE EVENING AS 50 KT 850 MB JET CRANKS UP. TEMPERATURES
TUESDAY AFTERNOON ARE EXPECTED TO REBOUND WELL INTO THE 80S TO NEAR
90.

NEXT PROBLEM IS WEDNESDAY...NOT ONLY FOR TEMPERATURES BUT ALSO
PRECIPITATION. STILL UNCERTAINTY AS TO WHEN FRONT WILL PUSH
SOUTHEAST THROUGH THE AREA AND ALSO WHAT ORIENTATION FRONT WILL HAVE
GIVEN APPROACH OF UPPER TROUGH AND SURFACE RESPONSE. FOR NOW WILL
KEEP TEMPERATURE CONFIGURATION OF WARM IN THE SOUTH AND SOUTHEAST
AND COOLER IN THE NORTHWEST AND WILL ALSO KEEP POPS GOING.

DIDNT LOOK TOO CLOSE AT FORECAST LATER PERIODS GIVEN AMOUNT OF
DECISIONS IN FIRST THREE DAYS OF FORECAST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

DLF
Hazardous weather outlook, May 10, 11:28 AM MST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1228 PM MDT MON MAY 10 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
THE TRI STATE AREA. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON NEAR
THE FRONT RANGE OF THE ROCKIES AND SPREAD EASTWARD ACROSS THE
PLAINS...REACHING FAR EASTERN COLORADO AFTER 6 PM MDT...AND MOVING
INTO THE REMAINDER OF THE TRI STATE AREA THIS EVENING. SUFFICIENT
MOISTURE AND WIND SHEAR WILL BE PRESENT OVER EASTERN COLORADO TO
SUPPORT SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND EVEN TORNADOES. FURTHER EAST...WIND
SHEAR WILL RELAX AND THE SEVERE THREAT WILL BE SOMEWHAT
SUPPRESSED...BUT LARGE HAIL AND DAMAGING WINDS WILL STILL BE POSSIBLE
NEAR THE STRONGER STORMS. THUNDERSTORM ACTIVITY WILL DIMINISH BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG SOUTH WINDS WILL DEVELOP OVERNIGHT TONIGHT AND INTO TUESDAY
MORNING...AND A WIND ADVISORY WILL LIKELY BE REQUIRED ON TUESDAY FOR
WINDS SUSTAINED AT 30 MPH AND GUSTING TO 45 MPH.

THUNDERSTORMS WILL DEVELOP TUESDAY AFTERNOON AND EVENING AND AGAIN
WEDNESDAY AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS WILL
HAVE THE POTENTIAL TO BECOME SEVERE. A SLIGHT CHANCE FOR A FEW
THUNDERSTORMS ALSO EXISTS THURSDAY AND FRIDAY AFTERNOONS WITH THE
MAIN THREAT BEING CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

DLF/JDK

In the hours before

Special weather statement, May 10, 2:21 PM MST, 4 hours 19 minutes before
COZ090>092-110200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
321 PM MDT MON MAY 10 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN COLORADO
THROUGH THIS AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR EASTERN COLORADO THROUGH 8 PM MDT. THE COUNTIES INCLUDED IN
THIS WATCH ARE KIT CARSON...YUMA AND CHEYENNE COLORADO.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT RANGE OF
COLORADO...THEN MOVE OUT INTO THE PLAINS BY LATE AFTERNOON. HAIL UP
TO ONE AND A HALF INCHES AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE.

SMITH
Special weather statement, May 10, 5:12 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT MON MAY 10 2004

KSZ001>004-013>016-027>029-041-042-110500-
CHEYENNE KS-DECATUR KS-GOVE KS-GRAHAM KS-GREELEY KS-LOGAN KS-
NORTON KS-RAWLINS KS-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHWEST KANSAS THIS
EVENING...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF NORTHWEST KANSAS THROUGH 11 PM MDT (MIDNIGHT CDT).

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 10, 6:30 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT MON MAY 10 2004

COZ090>092-110500-
CHEYENNE COUNTY CO-KIT CARSON COUNTY CO-YUMA COUNTY CO-

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN COLORADO
THROUGH THIS EVENING...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR EAST CENTRAL COLORADO THROUGH 11 PM MDT. THE COUNTIES INCLUDED IN
THIS WATCH ARE KIT CARSON...YUMA AND CHEYENNE COLORADO. THIS WATCH
REPLACES THE PREVIOUS WATCH.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The radar

The Goodland radar (KGLD), 113 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wichita

When
May 10, 6:40 PM MST
Where
Wichita County, 7 mi SSE of Selkirk
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.367, -101.483

Hail, Wichita

When
May 10, 6:40 PM MST
Where
Wichita County, 2 mi SE of Selkirk
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.450, -101.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402490, 5402491.